A finite version of the Kakeya problem

S.M. Ball, A. Blokhuis, Diego Domenzain

Research output: Contribution to journalArticleAcademicpeer-review

1 Downloads (Pure)


Let L be a set of lines of an affine space over a field and let S be a set of points with the property that every line of L is incident with at least N points of S. Let D be the set of directions of the lines of L considered as points of the projective space at infinity. We give a geometric construction of a set of lines L, where D contains an Nn−1 grid and where S has size 2( 1 2N)n plus smaller order terms, given a starting configuration in the plane. We provide examples of such starting configurations for the reals and for finite fields. Following Dvir’s proof of the finite field Kakeya conjecture and the idea of using multiplicities of Dvir, Kopparty, Saraf and Sudan, we prove a lower bound on the size of S dependent on the ideal generated by the homogeneous polynomials vanishing on D. This
bound is maximised as ( 1 2N)n plus smaller order terms, for n 4, when D contains the points of a Nn−1 grid.
Original languageEnglish
Pages (from-to)251-260
Number of pages10
JournalThe Australasian Journal of Combinatorics
Publication statusPublished - 2016


Dive into the research topics of 'A finite version of the Kakeya problem'. Together they form a unique fingerprint.

Cite this